Texas, 2017

Hail and Damaging Winds in Texas, October 6, 2017

October 6, 2017 · NWS AMA · 8 events in 5 counties and zones

An upper level disturbance working SE out of southern Colorado would eventually be the catalyst for linear thunderstorms later on in the evening. In the mid afternoon hours on the 6th, a very small window early in the event allowed for supercell formation with SBCAPE of around 3000 J/Kg and MUCAPE of around 1000 J/kg/ Although 850-700 hPa moisture axis across the central Panhandles was…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance working SE out of southern Colorado would eventually be the catalyst for linear thunderstorms later on in the evening. In the mid afternoon hours on the 6th, a very small window early in the event allowed for supercell formation with SBCAPE of around 3000 J/Kg and MUCAPE of around 1000 J/kg/ Although 850-700 hPa moisture axis across the central Panhandles was prevalent, storms did have a tough time breaking through the cap with the main mid level forcing being back to the west near upper level trough in CO and north near the cold front in southern Kansas. However, with daytime heating, a few cells developed and produced some hail up to half dollar size. Eventually as the main upper level piece of energy moved SE across the Panhandles in-conjunction with the cold front moving south provided enough lift for a line of storms to develop with several damaging wind to powerlines and severe wind gusts reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 6, 5:08 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 6, 5:08 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
608 PM CDT Fri Oct 6 2017

.AVIATION...00Z TAFs...VFR conditions will prevail throughout the
forecast period under mostly clear skies. However, thunderstorms
have developed north of Dalhart and more are expected to develop
across the western Panhandles tonight. Best chance appears to be
at KAMA with VCTS mention BTWN 07/02Z thru 07/05Z. Otherwise,
winds will veer from southwest 15 to 25 kts to northwest 15 to 25
kts behind frontal passage at all terminals around 07/03Z at KGUY
through 07/06Z for KDHT & KAMA. After frontal passage, winds
should start to AOB 12 kts with mostly clear to clear skies for
the rest of the TAF period.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                51  75  50  82  51 /  40   0   0   0   0
Beaver OK                  54  77  53  83  52 /  80   0   0   0   5
Boise City OK              48  75  46  81  46 /  30   0   0   0   5
Borger TX                  52  78  51  84  54 /  40   0   0   0   0
Boys Ranch TX              50  77  52  83  52 /  30   0   0   0   0
Canyon TX                  51  75  49  83  51 /  40   0   0   0   0
Clarendon TX               56  77  54  84  54 /  90   0   0   0   0
Dalhart TX                 48  75  46  82  48 /  10   0   0   0   0
Guymon OK                  52  77  49  81  49 /  50   0   0   0   0
Hereford TX                49  75  48  82  51 /  30   0   0   0   0
Lipscomb TX                55  77  54  82  53 /  90   0   0   0   0
Pampa TX                   53  75  52  82  52 /  70   0   0   0   0
Shamrock TX                58  79  54  82  55 /  90   0   0   0   0
Wellington TX              60  80  55  84  56 /  90   0   0   0   0

&&

.PREV DISCUSSION... /Issued 316 PM CDT Fri Oct 6 2017/

SHORT TERM...Tonight through 1 AM...

* Synoptic Overview: A distinct S/WV can be seen on WV imagery
  departing across WRN OK and this has finally pushed precip and
  most cloud cover out of the area. Mid-upr level trough across WY
  and CO will continue to drive east to east/southeast toward the
  cen plains. While the strongest PVA will move north of the
  region, a jet streak and developing right jet entrance region
  will sweep across the Panhandles from 21Z to 6Z this evening.
  There is notable large scale lift indicated by models in the
  form of H7-H3 Q-Vector convergence. Some mid level cooling is
  forecast assoc w/ this feature as well, but most significant H5
  cooling will occur across the far northern areas while the south
  should around -6 to -8 deg C. While much drier air is seen
  moving into the region from the west on WV imagery, most of this
  is occurring above H7 and models maintain good theta-e profiles
  at H85 to H7. The H5 drying could provide beneficial evap
  cooling in updrafts that could strengthen mid level lapse rates
  once storms initiate. Currently a cold front extends across SW
  KS and SE CO while a trough extends across ERN NM.

* Mesoscale: Completely saturated soil is likely contributing to
  holding temps down, but is also aiding in keeping dewpoints
  elevated this afternoon. Temps hovering in the upr 70s to low
  80s with mid-upr 60s dewpoints is keeping things capped with CIN
  values of -100 to -200 J/KG noted still at 18Z. Temp profiles
  will continue to improve through the aftn and expect minimal CAP
  by late aftn with MLCAPE values reaching 1500-2500 J/kg area
  wide. SFC winds are SW across the west and turn more southerly
  as you move to the far east. Models suggest this will continue
  with possibly a bit more of the area turning more southerly with
  time before the trough and front move through the area. Veering
  wind profiles are noted, however low level turning is minimal in
  the west, but slightly better in the east given SFC winds
  discussed above. Model soundings show increasing shear values
  between 21Z and 00Z with effective bulk shear reaching 50-60 by
  00z. Values of 0-1 km helicity is forecast to increase to
  100-200 by 00z as SSW H85 winds increase to around 30 knots. 0-1
  km helicity is forecast to be near 300 in the east by 3z as the
  LLJ kicks in with H85 winds increasing to AOA 40 kts. This all
  seems to support supercell potential, but this partly depends on
  breaking the cap ahead of aforementioned boundaries. Most CAMs
  indicated a brief window of supercell potential in the central
  zones before becoming more linear across the east, but CAMs have
  failed us before on storm mode, so this will have to be
  watched. LCL heights remain plenty low for tornado development
  throughout the event.

* Threats: All hazards are possible with this event including an
  isold tornado although tornado potential may strongly ride on
  degree and location of SFC wind backing. A few very large hail
  reports to around baseball size are possible, but overall hail
  size will likely remain in 1 1/2 to 2" range. Winds up to 70 MPH
  will also be possible. As storm mode becomes linear to the east
  wind may become the biggest threat.

* Timing & Location: Highest severe potential (enhanced on SPC
  outlook) remains across the n/cen Panhandles. In general central
  and eastern areas will likely have greatest threat and highest
  coverage of storms. Some timing uncertainty remains wrt storm
  initiation, but expect initial storms as early as around 4-5 pm
  in the west although it could be closer to 7 pm. Storms will
  sweep east and are expected to clear the eastern Panhandles
  around midnight. Best chc for severe will likely be between 6 pm
  and 10 pm.

Gittinger

LONG TERM...Tonight after 1 AM through Thursday...
A cold front coming into the area tonight will be the push that
ushers storms out of the area by late tonight/early morning hours.
This front is being pushed by an upper level trough that will be
moving across the Plains. As the trough slides east, the
Panhandles will see dry northwest flow aloft; however, this will
be short-lived as southwest flow returns by Sunday as the trough
crosses the Appalation Mts and the next upper level trough begins
to dig south into the western CONUS. By Monday, the models still
differ on timing and depth of the system. The GFS, NAM, and
Canadian try to close off the upper low while the GFS ensemble and
ECMWF leave it as an open wave. Thus depending on which model
ends up correct, will determine how fast the next cold front moves
through. All models seem to show it barreling through the area
and not stalling out. It is likely that the front should be all
the way through the area by midday on Monday. The GFS tries to
sneak some precip into our far northwest area Monday night. While
lows will be getting down around 34 to 36 degrees, the precip is
likely to fall while it is still warmer, 40ish degrees, so expect
any precip if it happens to be rain. Also, if cloud cover lingers
through the night, the frost potential will be diminished. If
clouds exit the area, a frost could be possible.

Mid week looks to remain dry and fairly uneventful as models try
to realign themselves. By the end of the workweek, long range
models indicate more consensus with upper level high pressure
over the Gulf with the next trough developing just north of the
Pacific Northwest states.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98/88/16
Hazardous weather outlook, Oct 6, 1:23 PM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
223 PM CDT Fri Oct 6 2017

OKZ001>003-TXZ001>020-070900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
223 PM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected later this afternoon and tonight
across the Texas and Oklahoma Panhandles. These thunderstorms
could become strong to severe with hail and damaging winds being
the primary hazards. An isolated tornado can't be ruled out. Flash
flooding will also remain a possibility with storms over areas
that received heavy rain recently.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A light frost may be possible across the northwestern Panhandles Monday
night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Emergency Management officials and spotter groups should be alert
for severe weather this afternoon and tonight across all of the
Panhandles.

Beat

In the hours before

Special weather statement, Oct 6, 5:04 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT FRI OCT 6 2017

OKZ001-002-TXZ001-002-070000-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
604 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Conlen, or 21 miles north of Dalhart, moving
northeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford, Griggs and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3624 10255 3641 10262 3680 10194 3647 10170
      3626 10215
TIME...MOT...LOC 2304Z 244DEG 46KT 3638 10248

Guerrero
Special weather statement, Oct 6, 5:51 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
651 PM CDT FRI OCT 6 2017

OKZ002-TXZ002-003-070030-
Texas OK-Sherman TX-Hansford TX-
651 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 730 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texhoma, or 18 miles southwest of Guymon, moving east at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Optima, Hardesty, Adams and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3653 10097 3641 10161 3642 10184 3663 10191
      3692 10111
TIME...MOT...LOC 2351Z 251DEG 45KT 3653 10175

Guerrero
Local storm report, Oct 6, 6:03 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             GOODWELL                36.59N 101.63W
10/06/2017  E0.88 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700858

WEBER
Special weather statement, Oct 6, 7:06 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
806 PM CDT FRI OCT 6 2017

OKZ002-003-TXZ003>005-070145-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-Lipscomb TX-
806 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...NORTHWESTERN LIPSCOMB...NORTHEASTERN HANSFORD
AND NORTHERN OCHILTREE COUNTIES UNTIL 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Gruver, or 14 miles north of Spearman, moving east
at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Booker, Hardesty, Bryans Corner, Farnsworth, Boyd and
Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3627 10138 3651 10147 3686 10062 3638 10045
TIME...MOT...LOC 0105Z 251DEG 49KT 3639 10129

Guerrero

The radar

The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lipscomb

When
October 6, 7:50 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
1.25 in hail
Reported by
Public
Coordinates
36.460, -100.540

Social media post showed hail the size from nickels to half dollars.

Thunderstorm Wind, Hansford

When
October 6, 8:03 PM CST
Where
Hansford County, 1.31 mi ESE of Spearman
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.190, -101.180

Spearman KVII schoolnet site reported 59 mph wind gust and local law enforcement reported tree limbs down in town.

Thunderstorm Wind, Potter

When
October 6, 8:17 PM CST
Where
Potter County, 2.07 mi N of Amarillo
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.230, -101.820

At Wonderland Park.

Thunderstorm Wind, Potter

When
October 6, 8:35 PM CST
Where
Potter County, 4.37 mi NE of (Ama)amarillo Intl A
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.260, -101.660

Dual power poles snapped due to damaging wind from a thunderstorm.

Thunderstorm Wind, Potter

When
October 6, 8:36 PM CST
Where
Potter County, 2.76 mi N of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.240, -101.820

Trees and power lines down on Mirror Street between NE 20th and NE 24th avenues.

Thunderstorm Wind, Carson

When
October 6, 8:51 PM CST
Where
Carson County, 1.49 mi SSW of Panhandle
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.330, -101.390

Thunderstorm Wind, Carson

When
October 6, 9:00 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.430, -101.170

Power lines blown down in White Deer. Power is out. Time estimated by radar.

Thunderstorm Wind, Roberts

When
October 6, 9:02 PM CST
Where
Roberts County, 10.04 mi NNW of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.830, -100.710

Post event report spotter estimated winds to be around 50 gusting 60-65. There were tree limbs down one 3 to 4 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722239, 722243, 722244, 722240, 722241, 722245, 722242, 722246.